Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 68, NWS Indianapolis, IN

June 29, 2023Greene County, Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2023, 6:59 AM EDT for Greene County, Knox County, Sullivan County, Indiana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 6:59 AM EDT (10:59 UTC)
Expired
Jun 29, 2023, 7:45 AM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Greene County, IN, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 88 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:17 AM EDTHAIL 1Sullivan, INTime estimated via radar.
Jun 29, 7:17 AM EDTHAIL 1Sullivan, INTime estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS53 KIND 291059
SVRIND
INC055-083-153-291145-
/O.NEW.KIND.SV.W.0068.230629T1059Z-230629T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
659 AM EDT Thu Jun 29 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Sullivan County in southwestern Indiana...
  Northeastern Knox County in southwestern Indiana...
  Western Greene County in southwestern Indiana...

* Until 745 AM EDT.

* At 659 AM EDT, a severe thunderstorm was located over Palestine, or
  8 miles east of Robinson, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Sullivan, Carlisle and Paxton around 715 AM EDT.

Other locations in the path of this severe thunderstorm include
Dugger, Pleasantville, Vicksburg, Linton and Sandborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3912 8765 3912 8763 3913 8757 3917 8705
      3885 8716 3891 8753 3896 8751 3897 8753
      3899 8758 3899 8756 3900 8758 3903 8757
      3904 8758 3906 8757 3908 8760 3909 8762
      3910 8762
TIME...MOT...LOC 1059Z 273DEG 33KT 3903 8758 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MK
2 follow-up statements
739 
WWUS53 KIND 291119
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
719 AM EDT Thu Jun 29 2023

INC055-083-153-291145-
/O.CON.KIND.SV.W.0068.000000T0000Z-230629T1145Z/
Sullivan IN-Knox IN-Greene IN-
719 AM EDT Thu Jun 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR SULLIVAN...NORTHEASTERN KNOX AND WESTERN GREENE COUNTIES...

At 719 AM EDT, a severe thunderstorm was located 7 miles west of
Linton, or 23 miles east of Robinson, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Vicksburg, Linton and Sandborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3912 8763 3913 8757 3917 8705 3885 8716
      3891 8753 3896 8751 3897 8753 3899 8758
      3899 8756 3900 8758 3903 8757 3904 8758
      3906 8757 3908 8760 3909 8762 3910 8762
      3912 8765
TIME...MOT...LOC 1119Z 278DEG 33KT 3902 8730 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Puma
689 
WWUS53 KIND 291143
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
743 AM EDT Thu Jun 29 2023

INC055-083-153-291153-
/O.EXP.KIND.SV.W.0068.000000T0000Z-230629T1145Z/
Sullivan IN-Knox IN-Greene IN-
743 AM EDT Thu Jun 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR SULLIVAN...NORTHEASTERN KNOX
AND WESTERN GREENE COUNTIES WILL EXPIRE AT 745 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3912 8763 3913 8757 3917 8705 3885 8716
      3891 8753 3896 8751 3897 8753 3899 8758
      3899 8756 3900 8758 3903 8757 3904 8758
      3906 8757 3908 8760 3909 8762 3910 8762
      3912 8765
TIME...MOT...LOC 1143Z 273DEG 33KT 3901 8702 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 29, 3:00 AM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
300 AM EDT Thu Jun 29 2023

.Short Term...(Today and tonight)
Issued at 257 AM EDT Thu Jun 29 2023

Current observations across central Indiana continue to show reduced
visibilities around 2-4 miles due to wildfire smoke. Some
improvements have been noted across far southern portions of the
area where visibilities are up to 4-6 miles. Visibilities should
continue to improve toward sunrise and later today as increasing
southerly flow pushes the smoke further north.

A complicated active weather pattern is expected through the period.
Models show impressive low level theta-e advection occurring by
daybreak which should result in strong elevated instability. This
along with isentropic ascent and a LLJ will lead to a large complex
of storms developing across IL. Confidence is low on exactly where
this complex of storms will initiate as CAMs show a wide range of
solutions. Latest HREF suggest CI is most likely across central IL
where the strongest forcing is expected. Mean cloud-bearing wind and
the theta-e gradient oriented NW-SE generally suggest southeastward
forward propagation. This would likely keep the most intense
convection and heaviest rainfall amounts across southwest portions
of central Indiana. Areas further north and east may be limited by a
sharp instability gradient which could struggle to move further NE
due to significant convective overturning. Some guidance suggest
strong low-level theta-e advection will be enough to overcome this.

While CAMs show varying potential scenarios in convective evolution,
most suggest multiple rounds of southeastward moving storm clusters
are likely through the period as strong mid-level flow spreads into
the region atop a very warm-moist unstable airmass. Our greatest
concern in this active pattern will be heavy rainfall amounts and
flash flooding from repeated rounds of storms. Damaging wind gusts,
large hail, and a couple of tornadoes will also be possible.
Confidence in severe weather potential with each subsequent round
of convection will decrease due to convective overturning.

&&

.Long Term...(Friday through Wednesday)
Issued at 257 AM EDT Thu Jun 29 2023

- Periodic unsettled weather expected this weekend

Friday through Sunday night...

There is high confidence that anti-cyclonic flow overtop a dome of
high pressure, across the Gulf states, combined with a warm, very
humid and unstable airmass will result periodic thunderstorms with
potential for severe weather along with heavy rain and at least
localized flooding this weekend. Nocturnal low level jet and
CAPE/thetae gradient supports nighttime upstream MCS activity that
will track southeast across central Indiana. In addition,
mixed CAPEs to 3000 J/KG or higher at times, PWATs to 2 inches and 0-
6km shear to 40+ knots at times due to a 50+ knot mid level jet,
will bring the risk for severe thunderstorms and heavy rain
producers. All this said, confidence in timing is low. Models and
CAMs are in good agreement that Friday will start off with scattered
to widespread lingering convection from previous night's MCS. Then,
general expect a relative lull before another convective complex
develops upstream and moves across during the night Friday night.
Look for a similar situation Saturday night before the
synoptic pattern changes as a northern Plains trough eventually
moves through central Indiana Sunday night into Monday. Needless to
say, with a wavy front nearby and continued humid and unstable
atmosphere, more storms will roll through each day increasing the
chances of at least localized flooding.

Depending on how widespread and prolonged cloud cover is, southwest
sections could see lower to mid 90s temperatures Friday and Saturday
afternoon to go with upper 60s to lower 70s dew points. That would
translate to 100+ heat indices and potentially heat headlines.

Monday through Wednesday...

Less confidence in thunderstorm chances next week as broad high
pressure over the area along with weak pressure gradient suggests
any activity will be less organized. With that in mind, think there
will be enough sunshine to support very warm temperatures in the
lower 90s over southwestern sections at least.

&&

.Aviation...(06Z TAF Issuance)
Issued at 111 AM EDT Thu Jun 29 2023

Impacts:

- IFR to MVFR visibility in smoke and haze through 18z

- MVFR conditions possible in convection, including
  thunderstorms, after 10z

Discussion:

Wildfire smoke will continue to result in MVFR flying conditions
through the overnight and into the morning. Otherwise,
showers and thunderstorms with MVFR conditions at times will
be a threat toward and after daybreak. Confidence in timing is
not great.

Winds will start off southeast and light and then shift to the
south near 10 knots daybreak and later.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Melo
Long Term...MK
Aviation...MK
Hazardous weather outlook, Jun 29, 4:06 AM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
406 AM EDT Thu Jun 29 2023

INZ028-029-035>037-043>047-051>056-060>064-067>072-300815-
Warren-Tippecanoe-Fountain-Montgomery-Boone-Vermillion-Parke-Putnam-
Hendricks-Marion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-
Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Williamsport, West Lebanon, Lafayette,
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville,
Lebanon, Zionsville, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle,
Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington,
Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, and North Vernon
406 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Multiple rounds of thunderstorms are expected through tonight with
the potential for severe weather. Damaging wind gusts, large hail,
and a few tornadoes are possible. Repeated rounds of thunderstorms
may result in flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times Friday onward. Severe
thunderstorms are possible Friday through Saturday night. Damaging
winds and large hail are the primary threat, but isolated tornadoes
cannot be ruled out. Flooding will also be possible with repeated
rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and possibly through
Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-030-031-038>042-048-049-057-065-300815-
Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph-
Hancock-Henry-Rush-Decatur-
Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Union City, Farmland, Parker City, Greenfield, New Castle,
Rushville, and Greensburg
406 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected at times through tonight. A few
storms may be strong to severe with the potential for isolated
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times Friday onward. Severe
thunderstorms are possible Friday through Saturday night. Damaging
winds and large hail are the primary threat, but isolated tornadoes
cannot be ruled out. Flooding will also be possible with repeated
rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 29, 5:44 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
544 AM EDT Thu Jun 29 2023

INZ051-291015-
Vigo IN-
544 AM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of Vigo County through
615 AM EDT...

At 544 AM EDT, Doppler radar was tracking a strong thunderstorm over
Oliver, or 7 miles north of Marshall, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Terre Haute.

This includes Interstate 70 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3959 8753 3957 8724 3928 8725 3935 8753
TIME...MOT...LOC 0944Z 282DEG 21KT 3950 8766

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK
Local storm report, Jun 29, 6:24 AM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
624 AM EDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     Hail             1 NNE North Terre Haute 39.55N 87.35W
06/29/2023  E1.00 inch       Vigo               IN   Public

            Report from mPING: Quarter (1.00 in.).

&&

ELB
Special weather statement, Jun 29, 6:26 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
626 AM EDT Thu Jun 29 2023

INZ051-052-291100-
Clay IN-Vigo IN-
626 AM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of southern Vigo and
southwestern Clay Counties through 700 AM EDT...

At 626 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Terre Haute, moving east at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Terre Haute around 635 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
      3944 8753 3938 8704 3934 8705 3925 8706
      3928 8761 3929 8760 3930 8760 3930 8762
TIME...MOT...LOC 1026Z 270DEG 48KT 3937 8747

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK
Special weather statement, Jun 29, 6:55 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
655 AM EDT Thu Jun 29 2023

INZ060-061-067-068-291130-
Daviess IN-Knox IN-Greene IN-Sullivan IN-
655 AM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of southern Sullivan,
northeastern Knox, western Greene and north central Daviess Counties
through 730 AM EDT...

At 655 AM EDT, Doppler radar was tracking a strong thunderstorm over
Palestine, or 7 miles east of Robinson, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Sullivan around 710 AM EDT.

Other locations in the path of this storm include Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3914 8705 3887 8706 3891 8753 3893 8752
      3894 8752 3896 8751 3897 8753 3899 8758
      3899 8756 3900 8758 3903 8757 3904 8758
      3906 8757 3908 8760 3909 8762 3910 8761
      3910 8763
TIME...MOT...LOC 1055Z 273DEG 33KT 3900 8761

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:44 AM EDTSpecial Weather StatementINDVigo31 min
Jun 29, 5:58 AM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo47 min
Jun 29, 6:26 AM EDTSpecial Weather StatementINDVigo34 min
Jun 29, 6:55 AM EDTSpecial Weather StatementINDSullivan35 min
Jun 29, 7:17 AM EDTSevere Thunderstorm WarningINDDaviess, Knox43 min
Jun 29, 7:34 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen26 min
Jun 29, 7:45 AM EDTSpecial Weather StatementINDVigo30 min
Jun 29, 8:16 AM EDTSpecial Weather StatementINDDaviess, Martin29 min
Jun 29, 8:36 AM EDTAreal Flood WarningINDKnox3 hr
Jun 29, 8:39 AM EDTSpecial Weather StatementINDMonroe36 min
Jun 29, 9:12 AM EDTAreal Flood AdvisoryINDClay, Daviess, Greene, Knox, Martin, Owen and 4 more5 hr
Jun 29, 9:19 AM EDTSpecial Weather StatementINDVigo26 min
Jun 29, 11:10 AM EDTSpecial Weather StatementINDSullivan35 min
Jun 29, 11:22 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan, Vigo38 min
Jun 29, 11:39 AM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan32 min
Jun 29, 2:32 PM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Fountain, Montgomery, Parke, Sullivan, Vermillion and 2 more43 min
Jun 29, 2:44 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren46 min
Jun 29, 2:47 PM EDTSevere Thunderstorm Warning Destructive damage threatINDClay, Parke, Putnam, Vermillion, Vigo28 min
Jun 29, 2:59 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clay, Clinton, Hendricks, Monroe, Montgomery and 4 more46 min
Jun 29, 3:06 PM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Daviess, Greene, Knox, Lawrence, Martin and 3 more39 min
Jun 29, 3:10 PM EDTSevere Thunderstorm Warning Destructive damage threatINDBoone, Clay, Hendricks, Montgomery, Morgan, Owen and 1 more35 min
Jun 29, 3:23 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Tippecanoe and 1 more52 min
Jun 29, 3:27 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Boone, Brown, Hamilton, Hancock, Hendricks and 5 more48 min
Jun 29, 3:30 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Montgomery, Tippecanoe, Warren30 min
Jun 29, 3:40 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Brown, Daviess, Greene, Jackson, Knox and 3 more50 min
Jun 29, 3:55 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Howard, Madison, Tipton50 min
Jun 29, 4:06 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Hancock, Henry, Jennings, Rush and 1 more39 min
Jun 29, 4:10 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Jackson, Jennings50 min
Jun 29, 4:12 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDecatur, Hancock, Rush, Shelby48 min
Jun 29, 6:55 PM EDTSpecial Weather StatementINDKnox20 min
Jun 29, 7:16 PM EDTSpecial Weather StatementINDKnox29 min
Jun 29, 7:28 PM EDTSevere Thunderstorm WarningINDKnox19 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.